I had my lips done on Saturday and have a massive lump. I'm worried. Is this normal? (Photo)

Doctor Answers 7

Lips for the holidays

Lip swelling can be normal after injections. It depends on what was injected. I would recommend contacting your surgeon. There is a small chance of infection and that is something they would want to get on top of.

You could try ice at this point. I often have patients try massage but again I would contat your surgeon first to get their recommendations. We all have are own little tricks.

Hope this helps.

Best of luck,

DrC



Chicago Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Lump from Filler

I would recommend that you contact your treating physician to evaluate since this lump does not appear normal.  For the best cosmetic results please consult an expert.  Best, Dr. Green

Lip Augmentation

Thanks for your question, this is a common reaction to filler but you should see your injector to get an evaluation done. I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Swelling after lip injection

The early result shown in your photograph is not ideal, but it is a possible and actually predictable complication of lip injection. As a Plastic Surgeon and experienced injector, I would not be pleased with this result, but would also be able to counsel and address it. Don't worry - if the proper filler was used, things will be okay. 

Soft-tissue fillers for the lip provide volume and shape, but are eventually resorbed by the body. The function of the filler comes from volume that is applied and molded, as well as the technique.

1. All filler application will cause some swelling initially; that subsides. 

2. Filler is often injected from the corners of the mouth, and blood vessels there can bruise and swell. Side effects should be transient and mild, and include pain bruising, swelling, and redness at the injection site.

3. Good technique reduces these problems. Rapid injection and high volume are associated with increased rates of adverse effects.

4.  Actual allergic reactions to hyaluronic acid filling agents are rare.

Fixing the problem:

You can start by doing lip massage to ensure the filler is spread evenly. As well, time will allow the swelling to improve. 

Ultimately, if this were the result with my patient I would expect them to come back to my office. In the rare case of misplaced or excessive injection of filler, hyaluronidase can be used to treat.


Feel free to contact me with further questions.



Swelling After Juvederm Lip Augmentation

Thank you for your question and for sharing your photograph.  Sorry that you are having some concerns about your postprocedure appearance.  Based on your photo, I would suggest that you see your injector for an in-person reevaluation to be instructed on postprocedure massage.  Please keep in mind that it will take 2 weeks to allow for normal postprocedure swelling and bruising to resolve and to see your final result.  At that point, if you continue to have any concerns, please be sure to see your injector for an in-person reevaluation in order to best address your concerns and to determine the best course of action.  Any unwanted filler can be easily removed with Vitrase.  Hope this helps and best wishes!

Lip Augmentation

Thank you for your question. You are experiencing swelling (and potentially bruising) which is common after lip injections and cosmetic procedures in general. Please keep your board certified facial plastic surgeon updated as to your recovery progress. You should have received recovery instructions with supplements and medications to subside your swelling and aid your overall healing process.

Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 97 reviews

I had my lips done on Saturday and have a massive lump. I'm worried. Is this normal?

Thank you for sharing your question and photograph.  Nothing replaces an in-person examination but you do appear to have significant swelling and an uneven placement of filler into your upper lip.  I would recommend speaking to your injector to have massage techniques demonstrated to help soften the lump while also allowing time to resolve some of the swelling present.  You may want to consider using Arnica Montana and Bromeliad supplementation.  If this lump does not significantly improve over the next two weeks, have your injector dissolve the material with hyaluronidase.  Best wishes.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.